Morphine Use a Common Factor in Hospital Medication Errors, Report Says
Posted on Feb 05, 2012
Despite efforts to educate pharmacists and physicians about its proper use, the morphine derivative hydromorphone (commonly known as Dilaudid) continues to be cited as a source of medication errors in hospitals.
“[Dilaudid] continues to be associated with patient harm in many hospitals and health systems,” said Matthew Grissinger, Director of ISMP’s Error Reporting Programs.
Hydromorphone is used in many medical facilities to manage moderate to acute pain in recovering patients. A report by the Pennsylvania Patient Safety Authority estimates that nearly 1,700 hydromorphone errors were reported in a two-year period, with only 30% corrected before they reached the patient. A Canadian study reported 251 patient deaths in the 1990s due to fatal hydromorphone overdoses.
Grissinger believes there are multiple factors leading to the high rate of morphine errors. Firstly, many errors are due to overdose. When the patient has an adverse reaction to the amount of drug, he or she is given another drug, such as naloxone, to counteract the effects. The practice has become so common that the overdose either goes unreported or is seen as an unavoidable error, thereby missing an opportunity to correct the procedure and increasing the hospital’s risk of prescription drug error lawsuits.
The second problem is packaging. Hydromorphone is about seven times stronger than a regular morphine IV, but the drugs have similar packaging. As a result, many health care providers believe there is no difference between them, or that one is a brand name and one is a generic form—an error that may be prevented by highlighting the painkiller’s prefix (HYDROmorphone, for example. Lastly, the two drugs are made available in the same dosage forms, making it easy to confuse them.
Read More About Morphine Use a Common Factor in Hospital Medication Errors, Report Says...